What Causes Hemosiderin Staining?

Mature couple walking together with water bottles

Share this post

In this blog, we are going to talk about an irksome complaint from those suffering from varicose vein disease: hemosiderin staining or skin discoloration. The official term for skin discoloration is hemosiderin staining and it is more common than you think. Have you ever noticed a reddish-brown discoloration at or above your ankles on you or someone you know that also suffers from varicose vein disease? That my friend, is most likely hemosiderin staining.

What is hemosiderin staining?

First, let’s talk about hemosiderin staining. Originating from the Greek, “hemo” means blood and “siderin” means iron; hemosiderin literally means blood iron and is a protein in our blood that stores iron. Staining occurs as hemosiderin accumulates in our tissues, then deposits iron, which creates a reddish-brown or bruise-like appearance.

Chronic venous insufficiency and hemosiderin staining

Those affected by chronic venous insufficiency (CVI), also known as varicose vein disease, often experience staining. In a normal venous system, blood travels upward towards the heart, via one-way valves. CVI occurs when these valves no longer function, causing the blood to pool in the legs. The iron in the blood leaks through the vein walls and stains the skin, creating what is known as hemosiderin staining. This skin discoloration remains until the source (or the diseased veins) is treated.

The good news is that this disease process can be treated, and most common vein treatments are covered by insurance. If you suffer from chronic venous insufficiency you are not alone; in fact, it is estimated that one in ten people in the United States suffer from varicose vein disease.

The risk of developing chronic venous insufficiency increases:

    • If you are female… Thanks hormones!
    • If you have been pregnant
    • If you have had multiple pregnancies
    • If you have had an injury which affects the veins in your legs, such as surgery, a car accident, or sports injury
    • If you have a family history of varicose veins… thanks grandpa!
    • Advanced age (due to the disease’s progressive nature and other factors)

Read more about the most common risk factors of chronic venous insufficiency here.

Your legs matter! If you do notice leg discoloration, or hemosiderin staining, take action. CVI can be treated at its source using a combination of surgical and noninvasive vein procedures. If caught and treated early enough in the vein disease process, your skin discoloration will lighten and, in some cases, disappear completely.

Schedule your consultation today

Skin discoloration caused by varicose vein treatments

This brings us into the other cause of hemosiderin staining or leg discoloration in those who suffer from varicose vein disease – its treatment. Staining following sclerotherapy (injection of medication into the vein) procedures may lead to temporary hemosiderin staining.

While staining caused by CVI is usually reddish-brown in color, staining which occurs following treatments of CVI is of a blueish-brown hue and is often along the pathway of the treated veins. Patients often describe this staining as a “shadow” of where the treated veins once were.

Certain factors can increase the possibility of hemosiderin staining such as:

    • Skin with increased melanin
    • Unprotected sun exposure
    • Sensitive skin
    • Certain medications (discuss with your physician)
    • Keloid scarring from prior procedures or injury
    • Patients who have thin skin

There is no definitive way to predict who will have staining. However, if, following vein treatment, you begin to see a shadow of your treated veins, don’t despair because:

  1. It means the treatments have worked and those veins are shut down, and
  2. This type of discoloration/staining is not permanent

Despite how your legs may appear following treatment, most patients notice a significant improvement in how their legs feel, in their symptoms shortly following treatment. Some of the most common symptoms of vein disease include leg aching, pain, heaviness, restlessness. Learn more about the hidden symptoms of vein disease at this blog. Typically, patients will notice a significant improvement in how their legs look 3-6 months following treatment. So, you will feel better first, and then your legs will look better shortly after.

What to expect after treatment for varicose vein disease

Keep in mind, varicose veins take years to form – they do not pop up overnight. In the same sense, they will not go away overnight. Allow your body time to heal and break down treated veins. Think about the last time you bumped your leg and got a nasty bruise as a reminder of your misstep. The bruise appeared 1-2 days following the incident and takes weeks to heal. The larger the bruise, the longer the healing time. This is the same process with your diseased veins; the larger the vein, the longer it will take your body to break down and heal, the smaller veins will take less time.

The first line of defense is a good offense. The number one cause of staining following sclerotherapy vein treatment is the need for some “touch up treatments”. Your phlebology and team of vein specialists will want you to return to the office for follow up, thorough ultrasound scans following procedures. This ensures all diseased veins are treated appropriately. Once large branches of veins are treated, the blood is diverted to smaller branches, which can attempt to “feed into” closed segments of the vein. This creates pressure, discomfort, and is referred to as “trapped blood” which is, literally as the name implies: blood that is trapped.

Because some of the veins are still open, and diseased, the body cannot properly close treated veins and absorb them. Instead, blood sits in that spot of the vein and, you guessed it, causes hemosiderin staining. The quick fix is to inject the remaining “feeder” veins and drain the trapped blood. Your phlebology team is trained to identify these problem areas so they can be treated, and you can begin feeling and looking better soon.

Find a vein specialist in your city.

I don’t know about you, but I don’t want to wait 3-6 months for my legs to look better. Although anecdotal and not scientifically proven, a few things that have been found to help some patients break down the iron in the skin faster are Arnicare, Dermaka, and skin creams containing 2% hydroquinone. You can also ask your dermatologist about laser treatment or intense pulsed light (IPL) which can sometimes help to fade dark spots on the skin such as staining. Overall, time is your best friend. As your skin cells slough off naturally, new skin cells will replace them and those will not contain the staining you see.

So, what is the takeaway? Hemosiderin staining is caused by varicose vein disease as well as its treatment. The longer you wait to seek treatment for your varicose veins, the more likely it is for the staining, or skin discoloration, to become permanent.

You are important. Your legs are important. Treat the source of your symptoms. Make yourself a priority and schedule a vein consultation today.

Concerned about your vein health?

Medically Reviewed by

Dr. Todd Hansen
MD, FACEP, DABVLM
Dr. Todd Hansen is a board-certified emergency physician and diplomate of the American Board of Venous and Lymphatic Medicine. He graduated from Mayo Medical School in Rochester, Minnesota and completed his residency in Emergency Medicine at Bowman Gray School of Medicine/Baptist Hospital. He served his final year of training as Chief Resident in Emergency Medicine. Dr. Hansen now combines his medical experience with a specialized knowledge of vein disease to provide patients best-in-class vein treatment at Vein Clinics of America

Say goodbye to painful varicose & spider veins

Have a Vein Clinics of America network physician examine your legs and recommend a treatment program customized to your specific condition.

Schedule your consultation now
USA

Over 50 locations in 14 states

See map of all clinics